Home » Health »

Boy with eczema looked like he had third degree burns

 

Chase Henderson, five, had been taking creams to treat his eczema for two years

Chase Henderson, five, had been taking creams to treat his eczema for two years

Chase Henderson, five, had been taking creams to treat his eczema for two years

A little boy who was left too scared to look at himself in the mirror after suffering steroid addiction that looked like ‘third degree burns’ has nearly fully recovered.

Chase Henderson, five, had been taking creams to treat his eczema for two years – but when he tried to come off them he suffered horrific side effects. 

Topical steroid withdrawal – also known as Red Skin Syndrome – caused his skin to burn, ooze and turn into dry flaking areas that peel off. It also affected his walking and caused significant hair loss.

At one point his mother, Michelle, 40, from Highland, California, thought her son was going to die as his body began shutting down as he fought to overcome the addiction.

For two years, she was forced to wash his sheets every morning because they were full of dry skin and blood from his constant scratching during his sleep.  

Ms Henderson, who said her son is close to being healed – which usually takes as long as someone was using the creams for, said before using natural remedies, his constant pain could only be resolved with nine-hours baths. 

She said: ‘My son was in a dreadful state, he was lethargic, lost a ton of weight and had to be wrapped in blankets to keep warm since his body temperature was off.

Scroll down for video 

‘He stopped walking for two months, because he had lost so much muscle mass he couldn’t move his legs and it was because of the steroids. The doctors had no idea what was wrong with him.

‘We were in tears, I thought he was going to die and no one could tell us anything other than that he had allergies. We refused to put him in hospital, we knew we were taking his life into our hands.’ 

‘It was a mother’s worst nightmare, despite everything I was did he was still screaming in pain, he was itching constantly and was even scratching in his sleep until he bled. 

Topical steroid withdrawal - also known as Red Skin Syndrome - caused his skin to burn, ooze and turn into dry flaking areas that peel off

Topical steroid withdrawal - also known as Red Skin Syndrome - caused his skin to burn, ooze and turn into dry flaking areas that peel off

Topical steroid withdrawal – also known as Red Skin Syndrome – caused his skin to burn, ooze and turn into dry flaking areas that peel off

At one point his mother, Michelle, 40, from Highland, California, thought her son was going to die as his body began shutting down as he fought to overcome the addiction

At one point his mother, Michelle, 40, from Highland, California, thought her son was going to die as his body began shutting down as he fought to overcome the addiction

At one point his mother, Michelle, 40, from Highland, California, thought her son was going to die as his body began shutting down as he fought to overcome the addiction

‘It was so bad that he would cry whenever he saw himself and over time he became too scared to look in the mirror, he found himself scary.’  

Chase was one when doctors prescribed him steroid creams to treat the dry skin on his body caused by eczema.

Over time the dosage was increased and Ms Henderson had to apply lotion more frequently that eventually covered his entire body.

She was told to rub the topical steroid cream on his back until the rashes were gone, but typically two weeks later they would come back again.

It got to the point where she was putting it on him three times a day, covering him from head to toe for about a year. 

However, while her son’s skin continued to worsen so did his health, leaving doctors baffled as to what was making him sick – despite seeing 13 consultants in three months.

With the help of a close friend, she discovered her son had topical steroid addiction and the only way to alleviate his symptoms was for him to stop using the creams and go cold turkey.

Ms Henderson said her son is close to being healed (pictured during his withdrawal process)

Ms Henderson said her son is close to being healed (pictured during his withdrawal process)

His constant pain could only be resolved with nine-hours baths, she said

His constant pain could only be resolved with nine-hours baths, she said

Ms Henderson, who said her son is close to being healed – which usually takes as long as someone was using the creams for, said before using natural remedies, his constant pain could only be resolved with nine-hours baths

The withdrawal process can last for as long as the person was on steroids for, two years for Chase. 

Ms Henderson added: ‘The first phase was the shedding, he would very itchy all over his body and whenever he walked around his skin would just fall of his body.

‘Otherwise, he was bedridden on the couch, his body temperature was abnormal, he was always cold but if you touched his skin it was like he was on fire – it was torturous to watch.

‘For two years, I had to wash his sheets every morning because they were either full of dry skin, blood from him scratching or oils we were using to treat his skin.

‘His skin was peeling off his body, I was buying endless cases of Vaseline, lathering it onto him and then wrapping him up, to try to cool and soothe his body. 

‘When he started walking again, he couldn’t straighten his legs properly and it was almost like teaching a baby to walk.’

The family consulted with Dr Wayne Dysinger of Lifestyle Medical Solutions who prescribed them natural remedies to heal his skin without chemicals or toxins.

And last year, Chase’s symptoms began to lessen and now he is 95 per cent healed. 

Ms Henderson added: ‘Thankfully, we’ve got our lives back now. There are times when he itches his skin, but it’s nowhere near how it was before.

‘Last summer he was able to leave the house again and walk, before we had stayed at home for a year and a half.

‘It’s amazing to go outside and see him running, playing and how grateful he is to have his life back now.’ 

Ms Henderson said that seeing Chase endure the pain he went through was 'a mother's worst nightmare' (pictured with the entire family at Disneyland)

Ms Henderson said that seeing Chase endure the pain he went through was 'a mother's worst nightmare' (pictured with the entire family at Disneyland)

Ms Henderson said that seeing Chase endure the pain he went through was ‘a mother’s worst nightmare’ (pictured with the entire family at Disneyland)

For two years, Ms Henderson was forced to wash his sheets every morning because they were full of dry skin and blood from his scratching

For two years, Ms Henderson was forced to wash his sheets every morning because they were full of dry skin and blood from his scratching

For two years, Ms Henderson was forced to wash his sheets every morning because they were full of dry skin and blood from his scratching

WHAT IS RED SKIN SYNDROME?

RSS is characterised by red, itchy, burning skin that can appear after ceasing topical steroid treatments, or even between treatments

RSS is characterised by red, itchy, burning skin that can appear after ceasing topical steroid treatments, or even between treatments

RSS is characterised by red skin that can appear after ceasing steroid treatments

RSS or Red Skin Syndrome, also known as Topical Steroid Addiction (TSA) or Topical Steroid Withdrawal (TSW), is a debilitating condition that can arise from the use of topical steroids to treat a skin problem, such as eczema.

RSS can also arise from topical steroid use in individuals with no prior skin condition – such as with cosmetic use for skin bleaching or to treat acne, or in the case of caregivers who neglect to wash their hands after applying topical steroids on someone else.

Topical steroids are also called topical corticosteroids, glucocorticosteroids, and cortisone.

They come in many different preparations including creams, ointments, oils, gels, and lotions. Some are sold over-the-counter; others require a doctor’s prescription.

RSS is characterised by red, itchy, burning skin that can appear after ceasing topical steroid treatments, or even between treatments.

In RSS, topical steroids are effective for a period of time to treat the skin condition.

As time passes, however, applying topical steroids results in less and less clearing. The original problem escalates as it spreads to other areas of the body. In the case of eczema, this ‘progression’ is often mistaken for worsening eczema.

RSS is an iatrogenic condition, which means it is a condition caused inadvertently by a medical treatment.

Not everyone who uses topical steroids will develop RSS. It is unclear why some individuals experience RSS secondary to topical steroid therapy and why others do not.

Source: itsan.org 

 

Related Posts

  • No Related Posts